Clin Psychopharmacol Neurosci.  2017 Feb;15(1):76-78. 10.9758/cpn.2017.15.1.76.

Neuroleptic Malignant Syndrome Associated with Valproate in an Adolescent

Affiliations
  • 1Department of Child and Adolescent Psychiatry, Mersin University School of Medicine, Mersin, Turkey. dr_sgunes@hotmail.com
  • 2Department of Pediatric Neurology, Mersin University School of Medicine, Mersin, Turkey.

Abstract

Neuroleptic malignant syndrome (NMS) is a life-threatening idiosyncratic reaction that usually occurs after the administration of antipsychotic drugs. Antidepressants, benzodiazepines, and antiepileptic drugs are also suggested to be associated with NMS. It is believed to result from a dopaminergic blockade in the central nervous system. NMS is manifested by hyperthermia, muscle rigidity, autonomic dysfunction, altered mental status, leukocytosis, and elevated serum creatinine phosphokinase. Valproate is commonly used in the treatment of many psychiatric and neurologic disorders. Valproate can precipitate NMS, especially when used with antipsychotic drugs concurrently. A 17-year-old male patient, who presented with fever, muscular rigidity, confusion, sweating, and tachycardia was admitted to the emergency room. He had been taking only valproate for the last two months for bipolar disorder. His laboratory analyses revealed raised serum hepatic enzymes, creatinine phosphokinase, and myoglobin levels. Considering fever, rigidity, autonomic dysfunction, cognitive alteration, and high creatinine phosphokinase levels, the patient was diagnosed with NMS. In this paper, we aim to discuss the association between valproate and NMS.

Keyword

Neuroleptic malignant syndrome; Valproate; Adolescent; Child
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr